• Janice Roberts Janice Roberts
    August 08, 2010
    Wean off Methotrexate
    Janice Roberts Janice Roberts
    August 08, 2010

    My husband is on Methotrexate 2.5mg. He take's 7 every Sunday for RA.  He wants to get off of it, he is not happy with it, and does not want to go back to the Dr. please tell me how he can wean his self off of it.

     

    Janice Roberts

    READ MORE

FROM OUR EXPERTS

  • Lene  Andersen
    Health Guide
    August 09, 2010
    Lene  Andersen
    Health Guide
    August 08, 2010

    So sorry to hear that your husband is having such a rough time. When one member of the family has an illness, it ripples, so the rest of you must be having a hard time, as well. I give you the best advice I can think of.

     

    When you have RA, it's important to switch your thinking from that of a healthy person where medication is something to be taken rarely and to be avoided if you can, to that of someone living with a chronic illness. Untreated RA can damage your joints, affecting mobility and your ability to live your life, work, be with your family, etc., and it can have a potential impact on other systems in your body as well, like your heart. When you have RA, medication is your friend, not your enemy, but the trick is to find one that works. When you dofind a medication that suppresses your RA, it is like a miracle - you get more energy, your pain reduces, the inflammation goes away and you're able to live life again. Sure, you have to take the RA into consideration, manage your energy and you may still have some pain, even when your RA is suppressed, but it is a far different life.

     

    Many people want to treat their RA using only natural remedies, but the unfortunate reality is that bad this time, nothing works as well as allopathic (i.e., traditional Western) medicine. Supplements will not cure your RA and it will not put you into remission. Supplements can make you healthier in general and can be an important part of living well with the disease - I've had RA for 40 years and in my experience, it's a good idea to supplement your Western medicine with alternative medicine like shiatsu massage, acupuncture, seeing a licensed naturopath to make sure that you're as generally healthy as possible etc., but a rheumatologist is essential. That means your husband's best bet for getting his life back - and for your family to get your husband back - is a good rheumatologist. If he's not happy with his current rheumatologist, I suggest he goes back to his GP for a referral to another one.

     

    Has your husband only been on methotrexate and Celebrex? If so, I would recommend that he goes back to his rheumatologist (or sees a new one) and talks about treatment options. There are a number of options available to him and it may be time for him to try one of the Biologics (e.g., Enbrel, Humira Simponi, etc.). When you have RA, it can take a while to find a medication that works for you and it can be very frustrating waiting for that to happen. Your husband can ask for prednisone to bridge the gap until he finds a medication that works - steroids can be very helpful as a bridge, but injections only really lasts about 4-6 weeks, so oral prednisone may work better.

     

    Good luck! Please let us know how things go?

     


FROM OUR COMMUNITY

  • ronie August 08, 2010
    ronie
    August 08, 2010

    Hi Janice,

     

    Weaning yourself off your RA meds should really be done with your rheumie's advice. Since mtx is take only once a week it may or may not have to be tapered off.  His bloodwork will dictate how and when to do things.

    We all know that mtx can be an awful med but there are also others out there that do pretty much the same thing without the side effects.  However, he would have to go back to his doctor to get them switched. Or switch doctors if he is not satisfied with his current rheumatologist.

     

    If you don't mind us asking, how long ago was your husband diagnosed and is he in a situation where he is healthy enough to decide not to keep his RA suppressed?  RA flare ups can happen quickly when not under control or in remission.  Once a flare has happened, it is difficult to start the meds back up to get it to calm down. 

     

    I do not mean to pry or sound pushy, I truly don't.  Anytime anyone wants to come out from under their doctor's care it is a bit alarming.  Have you and your husband discussed this thoroughly and done a bit of research to educate yourself on what to do when an uncontrolled RA flare up hits? 

     

    Please keep us informed as to what your husband decides to do that is best for his health.

     

    Thanks,

    Ronie

    READ MORE
    • Janice Roberts
      August 08, 2010
      Janice Roberts
      August 08, 2010

      My husband was diagnosed with RA in July of last year his RA DR. put him on mtx and Celabrex in the last few months he has had so many flare-ups and his RA DR told him he might have OA so my husband went to a OA Dr he did blood work and said he diod not have OA but he injected his fingers with Cortasoin that only lasted 1 month now he has flare ups all the time he has decided to go to a Natural Dr he is taking alot of supplements this Dr said 80% of his paitents are in remission by 5 to 6 weeks he is going into his 6th week and he is even worse.  He does not like taking mtx because of what it can do to him internally but as far as I am concern he can't contuine like this much longer he needs some releif.  I'm wondering he he has a rare type of RA since nothing seems to help him.

      READ MORE
    • Janice Roberts
      August 08, 2010
      Janice Roberts
      August 08, 2010

      I forgot to say that my husband is so fatigue he wants to lay down all the time and rest he also can't keep this up because he has to work.

      READ MORE
    • edie
      September 05, 2011
      edie
      September 05, 2011

      I was on Meth and was doing great till the dumb doc. added Relifin. Broke out in a rash and felt awful. I was fine till I sprained my hips. He thought it wasnt a sprain even if all my RA test results were fine. My mistake for not thinking on this one. These doctors forget to recognize injury's and that everything is not RA. The relifin kicked up the meth to a toxic level and what was happening is now I was feeling like I was on chemo. Good thing that when I went to ER for this the doc in the ER had RA. She checked the warnings and sure enough I was being poisoned by his neglegence. Be carefull of who your Doc is!

       

      READ MORE
  • Elizabeth October 13, 2010
    Elizabeth
    August 08, 2010

    does he have RA ....how long has he been taking it. what is he gonna do when the pain comes back.  methaltraxate is taken to kill the extra protein that causes ra

    READ MORE
You should know Answers to your question are meant to provide general health information but should not replace medical advice you receive from a doctor. No answers should be viewed as a diagnosis or recommended treatment for a condition. Content posted by community members does not necessarily reflect the views of Remedy Health Media, which also reserves the right to remove material deemed inappropriate.